SEASON OF GIVING: DONATE TO THE LES SCHWAB TOY DRIVE AND THE Q13 FOX SOCK DRIVE

Potentially life-saving items for your medicine cabinet

Data pix.

ISSAQUAH, Wash. – Local pharmacists are now joining the fight against opioid abuse and overdoses.

“I’m a father and a pharmacist, so I really believe in medication safety, and I think a big part of that is being very proactive,” said David Green, director of pharmacy operations for Safeway. “If you dispose of your medication right away, then you eliminate that risk of an overdose, poisoning.”

We stopped by the Safeway in Issaquah where Susan Tegart, a Safeway pharmacy operations specialist, showed us a product called Dispose Rx.

“I recommend it to my patients who are just getting short-term opioids,” said Tegart. “Maybe they just had dental surgery, maybe they don’t use all of [the pills]. Hopefully, then, they can just dispose of it afterwards.”

The Dispose Rx packets cost $1.25, and hit the shelves at Safeway pharmacies in August.

Inside is a powder mix that’s easy to use at home to safely get rid of unwanted controlled substances.

Tegart demonstrated how it works. First fill you pill bottle two-thirds of the way full with warm water. Add the Dispose Rx powder mix and shake the bottle for 30 seconds.

After shaking, let the pill bottle sit for two to three minutes and the pills will form into a gel-like substance.

The gel is non-toxic and safe to throw away in the trash.

Green says by eliminating unwanted controlled substances from the home in a safe way, it prevents the risk of abuse, overdose, poisoning and pollution.

He says naloxone is another item to highly consider keeping in your medicine cabinet.

“For Narcan it’s like a fire extinguisher,” said Green. “So hopefully no one ever has to use it but having it can prevent something really tragic.”

Narcan is a common brand name of naloxone, the antidote that reverses overdoses.

Narcan costs about $150 and comes in a nasal spray with two in each box. Green said to check with your pharmacist to see if insurance may help cover some of those costs.

“You can never predict an accident, and that’s what happens with opiate overdoses,” said Green.

Some signs of an overdose include unresponsiveness, difficulty breathing, a snoring of sorts and blue lips and blue finger nails.

Since August, the State Health Officer issued a standing order that allows everyone access to naloxone at pharmacies without a prescription.

“So having Narcan available gives you the solution and the antidote, and more importantly, it can really save someone’s life,” said Green.

If you find yourself in a situation where you have to use naloxone make sure you also call 911.

Notice: you are using an outdated browser. Microsoft does not recommend using IE as your default browser. Some features on this website, like video and images, might not work properly. For the best experience, please upgrade your browser.